Hail, Barry
- When
- January 23, 3:58 PM CST to 4:04 PM CST
- Where
- Barry County, Cassville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.683, -93.867
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 23, 1:50 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 150 PM CST WED JAN 23 2002 MAIN FOCUS HAS BEEN ON SHORT TERM PRECIPITATION AND TEMPERATURE TRENDS AS COLD FRONT ENTERS THE AREA. OTHER CONCERNS INCLUDE PRECIPITATION CHANCES LATER IN EXTENDED. COLD FRONT CURRENTLY EXTENDS FROM SOUTH OF SEDALIA TO JOPLIN TO TULSA. TEMPS HAVE SOARED INTO THE 70S AHEAD OF THE FRONT...AS LOW CLOUDS CLEARED OUT EARLIER WITH GOOD MIXING TO AROUND 900 MB. CONVECTIVE PRECIP ALREADY STARTING TO OUR SOUTHWEST WITH RAPID NORTHEAST MOVEMENT. LAPS DATA SHOWS THIS ACTIVITY IS MOVING INTO AN AREA OF -2 TO -4 LI AND CAPES AROUND 800. CURRENT TIMING OF LATE AFTERNOON STORMS MAINLY SOUTH AND EAST OF SPRINGFIELD IN ZONES STILL LOOKS GOOD...AND WILL CONTINUE THUNDER INTO THE EVENING FROM NEWTON COUNTY NORTHEAST ALONG 1-44 CORRIDOR. COMPARISON OF LATEST LAPS AND RUC SHOWS THAT RUC LIS/CAPES ARE OVERDONE CURRENTLY...BUT STILL THINK POTENTIAL FOR SEVERE STORMS EXIST OVER AREAS EAST OF A BRANSON TO FT. WOOD LINE...WELL AHEAD OF FROPA. LOOKING AT TROPICAL CONNECTION IN WATER VAPOR WITH POTENTIAL FOR DEEP CONVECTION OVER THE SOUTHEAST...WILL ALSO MENTION RAIN HEAVY AT TIMES FOR TONIGHT AROUND WEST PLAINS. AM LEANING TOWARD LEAVING POPS OUT FOR THE NORTHWEST ONE TO TWO TIERS OF COUNTIES BASED ON CURRENT RADAR TRENDS...FRONTAL MOVEMENT AND PRECIP OUTPUT FROM A BLEND OF MESOETA AND RUC. THE AVN HAS PRECIP SPREAD ACROSS ENTIRE CWA. WILL CONTINUE WATCHING RADAR TRENDS AND MAKE LAST MINUTE CALL ON THIS. DRY AIR SPREADS SOUTHWARD INTO THE AREA ON THURSDAY AS 540DM THICKNESS PUSHES IN...SO WILL CONTINUE WITHOUT SNOW OR FLURRIES...AND END POPS IN THE MORNING OVER THE EAST. WILL ALSO KEEP TEMPS IN THE UPPER 30S/LOWER 40S FOR HIGHS. THROUGH THE WEEKEND...DRY WEATHER AND WARMING TREND CONTINUES AS UPPER TROUGH EXITS THE AREA...AND HEIGHTS BUILD OVER THE SOUTHERN U.S. EARLY NEXT WEEK...GULF OPENS UP AS UPPER TROUGH CONTINUES TO DEEPEN OVER THE WEST. MRF AND ECMWF ARE IN DECENT AGREEMENT THROUGH MONDAY 12Z...WITH FROPA ADVERTISED MONDAY NIGHT BY MRF. WILL GO AHEAD AND INCLUDE POPS FOR MONDAY NIGHT...ALL LIQUID. SECOND SYSTEM MOVES INTO THE AREA ON WEDNESDAY AS MAIN UPPER TROUGH SHIFTS INTO THE CENTRAL U.S. MRF HINTS AT DRY SLOTTING AHEAD OF WEDNESDAY FRONT...WITH SOME WRAP AROUND PRECIP BY 00Z THURSDAY. THE ADVERTISED PATTERN IS RARELY DRY SO WILL INCLUDE CHANCE POPS FOR WEDNESDAY ALSO. ISC GRIDS WERE UPDATED AROUND NOON FOR EARLY PERIODS. FINAL TWEAKS AND UPDATES WILL BE OUT AROUND 230 PM. .SGF... MO...NONE. KS...NONE. TERRY
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1215 PM CST WED JAN 23 2002 * HAZARDOUS WEATHER THREATS... SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTH CENTRAL MISSOURI WITH LARGE HAIL AND STRONG WINDS POSSIBLE. * THREAT AREAS AND TIMING... ALONG AND SOUTH OF A LINE FROM BRANSON TO FORT LEONARD WOOD...FROM 5PM TO MIDNIGHT. * DISCUSSION... A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. AHEAD OF THE FRONT...AFTERNOON TEMPERATURES AROUND 70 DEGREES...AND DEWPOINT TEMPERATURES IN THE MID TO UPPER 50S HAVE INCREASED INSTABILITY. AS THE FRONT INTERACTS WITH THE UNSTABLE AIRMASS...STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP. LATER THIS EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA...PROVIDING ADDITIONAL LIFT FOR THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL MISSOURI. * EXTENDED OUTLOOK... NO HAZARDOUS WEATHER EXPECTED.
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST WED JAN 23 2002 * HAZARDOUS WEATHER THREATS... SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTH CENTRAL MISSOURI WITH LARGE HAIL...STRONG WINDS AND HEAVY RAINFALL POSSIBLE. * THREAT AREAS AND TIMING... ALONG AND SOUTH OF A LINE FROM CASSVILLE TO FORT LEONARD WOOD...FROM 4PM TO MIDNIGHT. * DISCUSSION... A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. AHEAD OF THE FRONT...AFTERNOON TEMPERATURES AROUND 70 DEGREES...AND DEWPOINT TEMPERATURES IN THE MID TO UPPER 50S HAVE INCREASED INSTABILITY. AS THE FRONT INTERACTS WITH THE UNSTABLE AIRMASS...STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP. LATER THIS EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA...PROVIDING ADDITIONAL LIFT FOR THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL MISSOURI. * EXTENDED OUTLOOK... NO HAZARDOUS WEATHER EXPECTED. TERRY
The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276506.